Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS North Platte, NE

June 2, 2020Chase County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 2, 2020, 5:02 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 5:02 PM MDT (23:02 UTC)
Expired
Jun 2, 2020, 5:45 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Chase County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:06 PM MDTHAIL 1.75Hamlet, NE
Jun 2, 5:15 PM MDTHAIL 2.75Hamlet, NEESTIMATED HAIL SIZE OF BASEBALL RELAYED TO FIRE DEPARTMENT.
Jun 2, 5:20 PM MDTHAIL 0.7Palisade, NEREPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2920 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS53 KLBF 022302
SVRLBF
NEC029-085-022345-
/O.NEW.KLBF.SV.W.0028.200602T2302Z-200602T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
602 PM CDT Tue Jun 2 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chase County in southwestern Nebraska...
  Southwestern Hayes County in southwestern Nebraska...

* Until 645 PM CDT/545 PM MDT/.

* At 602 PM CDT/502 PM MDT/, a severe thunderstorm was located near 
  Wauneta, or 14 miles southwest of Hayes Center, moving south at 40 
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wauneta and Hamlet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10137 4052 10144 4059 10109 4035 10096
TIME...MOT...LOC 2302Z 351DEG 42KT 4041 10126 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Gomez
3 follow-up statements
489 
WWUS53 KLBF 022315
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
615 PM CDT Tue Jun 2 2020

NEC029-085-022345-
/O.CON.KLBF.SV.W.0028.000000T0000Z-200602T2345Z/
Chase NE-Hayes NE-
615 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR SOUTHEASTERN CHASE AND SOUTHWESTERN HAYES
COUNTIES...

At 615 PM CDT/515 PM MDT/, a severe thunderstorm was located 7 miles
north of Stratton, or 12 miles northwest of Trenton, moving south at
40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Wauneta and Hamlet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10137 4052 10144 4059 10109 4035 10096
TIME...MOT...LOC 2315Z 351DEG 42KT 4026 10123 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
 
$$

Gomez
616 
WWUS53 KLBF 022324
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
624 PM CDT Tue Jun 2 2020

NEC029-085-022345-
/O.CON.KLBF.SV.W.0028.000000T0000Z-200602T2345Z/
Chase NE-Hayes NE-
624 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR SOUTHEASTERN CHASE AND SOUTHWESTERN HAYES
COUNTIES...

At 624 PM CDT/524 PM MDT/, a severe thunderstorm was located over
Stratton, or 10 miles west of Trenton, moving south at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Wauneta and Hamlet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10137 4045 10141 4053 10106 4035 10096
TIME...MOT...LOC 2324Z 351DEG 42KT 4015 10121 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
 
$$

Gomez
090 
WWUS53 KLBF 022341
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
641 PM CDT Tue Jun 2 2020

NEC029-085-022350-
/O.EXP.KLBF.SV.W.0028.000000T0000Z-200602T2345Z/
Chase NE-Hayes NE-
641 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES WILL EXPIRE AT 645 PM CDT/545 PM MDT/...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4035 10137 4045 10141 4053 10106 4035 10096
TIME...MOT...LOC 2340Z 351DEG 42KT 3997 10117 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:16 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 2, 2:16 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
316 PM CDT Tue Jun 2 2020

.SYNOPSIS...
Issued at 314 PM CDT Tue Jun 2 2020

Partly sunny skies with a cold front having pushed through Imperial,
North Platte and Burwell at 2 pm CT. Temperatures reached 96 degrees
at North Platte which broke the previous record of 93 set in 1931
and 2002. Some towering cumulus in northeast CO into southwest NE.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 314 PM CDT Tue Jun 2 2020

For early this evening, up to a 50 percent chance in Frontier County
and a 30 percent chance remaining far southeastern zones. SBCAPES
will range as high as 2500-3500 J/KG near the surface front,
although deep layer shear is weak at up to 15KT. Due to slow storm
movement, locally heavy rain is possible. Most of these storms
should be east of the area by 02Z. A Marginal Risk for severe storms
exists near the surface front this evening, and across the northwest
Sandhills overnight.

Another focus area for thunderstorms tonight will be in the post
frontal environment across southwest SD into northwest Nebraska. A
disturbance will exit northeast WY this evening and move eastward
overnight. Areas west of a line from Valentine through Ellsworth can
expect at least a slight chance overnight, with the highest POPS
near 30 percent in Sheridan County. A few storms could be strong to
briefly severe as 0-6km bulk shear remains at least 35KT.

Wednesday into Wednesday night, a weak cold front will be draped
across central Kansas Wednesday morning and will lift slowly north
to near the NE/KS border by Thursday morning. Morning showers and a
few thunderstorms are possible across northern NE. By afternoon, 0-
6km bulk shear increases to 35-45kt and SBCAPES as high as 1000-2000
J/KG available. A dryline will also push east through the western
Sandhills as a focus for storm initiation. The NAM and GFS both show
a mid level disturbance reaching the northeast Sandhills by 18Z and
moving eastward. The HREF and NAMNest both show initiation Sheridan
and western Cherry County around 20Z with upscale growth
southeastward during the afternoon. have Have increased POPS to
30 to 50 percent across much of the Sandhills in the aftn with at
least a slight chance southeast late aftn. A few thunderstorm
clusters appear possible Wednesday evening east of Imperial, North
Platte and Ainsworth. A slight risk area will extend across all
areas west of Valentine through Broken Bow with a marginal risk
further east. Large hail and damaging winds will be possible with
any storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 314 PM CDT Tue Jun 2 2020

Daily chances for thunderstorms will exist Thursday through Saturday
as highs range from 85 to 95.

Mid and upper level winds will increase for Thursday with 0-6km bulk
shear from 35-45kt and SBCAPES as high as 1500-2500 J/KG eastern
half of the area. An eastward advancing dryline and approaching
disturbance from SE WY and northern CO should be sufficient trigger
for storm initiation in the southwest. Areas in the east will see a
weaker cap and a disturbance indicated by the ECMWF shows favored
development near an existing warm front. A slight risk area will
extend across all areas east of Valentine through Mullen and Brady
into Thursday evening.

For Friday and Saturday, the upper ridge will amplify and build
eastward across the Missouri and Central Mississippi Valley.
Meanwhile, a closed low over southern CA and rather deep upper
trough will extend across the northwestern U.S on Friday. A warm
front across far southern NE Friday will lift north as a warm front
Saturday. Surface high pressure over the Great Lakes and Upper
Mississippi Valley will bring a persistent easterly flow on Friday.
The 12Z GFS continues to forecast a lead disturbance in southwest
flow arriving Friday night followed by a rather strong disturbance
crossing the area Saturday into Saturday evening. Storms are favored
to form north of the warm front Friday night, although POPS are
only slight chance. As the main disturbance moves through Saturday
into Saturday night, POPS are as high as 30-40 percent Saturday
aftn and evening.

Sunday into Monday looks fairly dry with a southerly surface flow.
An upper trough persists across western U.S. and a large upper ridge
axis will extend across the Mississippi Valley. Highs will remain in
the upper 80s to lower 90s. Although an amplified southwest flow
aloft will exist, storm chances appear limited, with just a slight
chance of storms across nctrl NE Sunday night and again Monday aftn.
Highs Sunday 90 to 95 and Monday 85 to 90s.

Better chances for thunderstorms Monday night into Tuesday. The
upper trough across the Rockies will advance toward the Central and
Northern Plains and push a Pacific cold front into the area. Highs
are forecast to cool into the lower/mid 70s to around 80.

Another interesting note, medium range models bring a tropical
system across the Gulf of Mexico reaching the Texas Gulf Coast by
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM CDT Tue Jun 2 2020

VFR conditions are expected across western and north central
Nebraska for the next 24 hours. Breezy northwest winds will
begin to diminish this evening with a wind shift to the south at
both locations tomorrow morning. Isolated thunderstorms are also
possible mainly affecting KLBF early this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Boatwright
Hazardous weather outlook, Jun 2, 3:21 PM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
421 PM CDT Tue Jun 2 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-032130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
421 PM CDT Tue Jun 2 2020 /321 PM MDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong or briefly severe storms are possible this evening
for areas south of I80. Large hail and wind damage, and locally
heavy rainfall are the primary concerns for any strong or severe
storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated to scattered severe storms are possible across most of
the area Wednesday and Thursday. Large hail and damaging winds
would be the main concerns with any storm that becomes severe.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage and hail will be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jun 2, 3:34 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
434 PM CDT Tue Jun 2 2020

NEZ059-070-071-022215-
Frontier NE-Hayes NE-Lincoln NE-
434 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTH
CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 16 miles northwest of Curtis. This storm was nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wellfleet and Maywood.

This includes Highway 83 between mile markers 47 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4076 10086 4085 10064 4065 10052 4063 10082
TIME...MOT...LOC 2134Z 000DEG 3KT 4074 10080

Roberg
Special weather statement, Jun 2, 3:49 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
449 PM CDT Tue Jun 2 2020

NEZ059-022230-
Lincoln NE-
449 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Wellfleet, or 14 miles north of Curtis. This storm
was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4081 10070 4095 10049 4080 10035 4071 10067
TIME...MOT...LOC 2149Z 333DEG 3KT 4084 10058

Roberg
Local storm report, Jun 2, 4:04 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FUNNEL CLOUD     4 NE CHAMPION           40.51N 101.66W
06/02/2020                   CHASE              NE   LAW ENFORCEMENT

            DELAYED REPORT.

&&

CBUTTLER
Local storm report, Jun 2, 4:20 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
520 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 SW IMPERIAL           40.49N 101.68W
06/02/2020  E1.75 INCH       CHASE              NE   TRAINED SPOTTER

&&

NMJ
Local storm report, Jun 2, 4:22 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FUNNEL CLOUD     4 NE CHAMPION           40.51N 101.66W
06/02/2020                   CHASE              NE   EMERGENCY MNGR

            DELAYED REPORT. FUNNEL CLOUD ALOFT REPORTED BY EMERGENCY
            MANAGEMENT.

&&

CBUTTLER
Special weather statement, Jun 2, 4:47 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
547 PM CDT Tue Jun 2 2020

NEZ059-070-022330-
Hayes NE-Lincoln NE-
547 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND
NORTHEASTERN HAYES COUNTIES UNTIL 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 18 miles northwest of Curtis, moving south at 15 mph.
Another strong storm was located 15 miles southwest of Brady.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wellfleet, Hansen Memorial Reserve State Wildlife Management Area and
Somerset.

This includes Highway 83 between mile markers 53 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4083 10088 4094 10024 4071 10023 4070 10086
TIME...MOT...LOC 2245Z 021DEG 13KT 4078 10080

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:31 PM MDTSpecial Weather StatementLBFChase29 min
Jun 2, 3:34 PM MDTSpecial Weather StatementLBFFrontier41 min
Jun 2, 3:49 PM MDTSpecial Weather StatementLBFLincoln41 min
Jun 2, 3:56 PM MDTTornado Warning Tornado observedLBFChase, Hayes34 min
Jun 2, 4:16 PM MDTAreal Flood AdvisoryLBFLincoln3 hr
Jun 2, 4:30 PM MDTSevere Thunderstorm WarningLBFChase, Hayes45 min
Jun 2, 4:47 PM MDTSpecial Weather StatementLBFLincoln43 min
Jun 2, 4:58 PM MDTAreal Flood AdvisoryLBFChase, Hayes3 hr
Jun 2, 5:01 PM MDTSevere Thunderstorm WarningLBFLincoln21 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.